Welcome, Guest
Username: Password: Remember me
  • Page:
  • 1

TOPIC: Newly (5 weeks into it) Diagnosed

Newly (5 weeks into it) Diagnosed 1 year 9 months ago #60364

  • bluefishnc
  • Offline
  • Posts: 1
  • Thank you received: 0
Hi All,

So my story is probably somewhat similar to many out there so won't bore with the gory details. The gist is that I was on a jobsite in Northern Canada and long story short "crashed" very hard and very quickly to the point my platelet count was 1 when I got admitted to the first hospital. A Medevac flight out of the remote job site location to St. Johns, 4 more days in the hospital, IVIG, Prednisone, Platelets yada yada. Fly home to US, get with Hematologist, start blood monitoring and continue Prednisone (started at 90 mg) and stayed at that level for 3 weeks then she dropped me to 80 mg and has had me there the past two weeks because after the drop my numbers dropped. My platelets have gone from 1 on day 1 to 120 after initial IVIG/Platelet treatment (5 days later) to 384 at the end of week two on 90 mg Prednisone. Sincce that time I've slowing come down each week to going from 384 to 241 to 182 to this week (today) I was at 156. The 241 was at 90 mg still and the 182 and 156 drops were after I was dropped to 80 mg.

My question for those out there is if anyone has seen anything similar in terms of numbers while on that dose of Prednisone? I won't get to see the hematologist for another week since this week was just a blood monitor and the Prednisone is really starting to mess with me. I've gone from being a 8.5 hour a night sleeper to 4 to 5 hours on a good night. Throw in the wired feeling, starry vision, bacne, night sweats, and the fact I have 2 kids under 3 and flu season is about here and I'm at my end on this stuff. Just wondering what you guys think the next course of action might be in terms of getting me off the Prednisone. Obviously 80 mg per day isn't a long term solution. Is it possible to switch to another steroid or drug while tapering off the Prednisone? With my numbers dropping every week consistently it seems like prednisone isn't my solution anyways. Thoughts?

Thanks in advance and thanks for being on this forum and offering you advice. It's nice to know I'm not alone. It's been a scarey 5 weeks with this coming out of nowhere.

Jason

Please Log in or Create an account to join the conversation.

Newly (5 weeks into it) Diagnosed 1 year 9 months ago #60366

  • Sandi
  • Away
  • Sandi Forum Moderator Diagnosed in 1998, currently in remission. Diagnosed with Lupus in 2006. Last Count - 344k - 6-9-18
  • Posts: 12447
  • Karma: 11
  • Thank you received: 2330
Hi Jason. It's possible that your high numbers were caused by IVIG and not Prednisone. IVIG only lasts a few weeks which could be why your counts are dropping. It's impossible to know which drug you are responding to since you had more than one. However, I don't think it's time to jump the gun and give up on Prednisone just yet. Most people with ITP are on it for 3 to 6 months. It's not pleasant, far from it, but you do get through it. I think you need a few more counts done before you can determine whether or not it's working and if you see that it's not, then of course a taper would be the best idea. You cannot just stop taking the drug; doing that could result in a serious situation. Of course it's not a good long-term solution, but you just got started. One day at a time for now.

Sometimes the goal with ITP is to be able to maintain safe counts (above 30k), not necessarily normal counts. As long as you are above that, you can do your normal thing. Most of us have had counts below 10k and we've been okay. Low counts do not always equal a medical emergency. Symptoms matter more.

I know it seems scary, but once you become familiar with ITP and the treatments, you will calm down and figure out how to manage it the best way for you. It came out of the blue for most of us and you suddenly get tossed into a scary medical world that you know nothing about. Some doctors over-react and some are calm and reassuring. Try to find one that does not scare you; that can make a world of difference.

There are other treatments to try if Prednisone isn't working. Take this time to read the Forum and learn about them. It helps to know what your doctor is talking about and it is okay to make suggestions. You really have to be your own advocate here.

Please Log in or Create an account to join the conversation.

Newly (5 weeks into it) Diagnosed 1 year 9 months ago #60367

  • mrsb04
  • Away
  • Diagnosed in 2014. I'm also a renal specialist nurse
  • Posts: 1189
  • Karma: 7
  • Thank you received: 286
Read this; it is written (in plain english) by nurses for nurses with no ITP knowledge, which was me until 3 years ago.
www.ebmt.org/Contents/Resources/Library/Resourcesfornurses/Documents/ITP%20Handbook.PDF

Please Log in or Create an account to join the conversation.

  • Page:
  • 1

BBB Cleveland logo GuideStar Seal NORD Member Badge 2018THSNA logo